An acute dystonic reaction with long-term use of ranitidine in an intensive care unit patient
Related Experiment Video
Updated: Aug 18, 2026

Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
L B Wilson1, A M Woodward, J J Ferrara
1Department of Surgery, Tulane University School of Medicine, USA.
Abstract:
Dystonic reactions produce twisting and repetitive movements or abnormal posturing; this sign is considered an extrapyramidal sequela that is most typically thought to arise from decreased dopamine activity in the basal ganglia. Severe dystonic reactions have been shown to occur in concert with numerous medications. Although most commonly described with anti-psychotic agents such as haloperidol and phenothiazine, dystonic reactions have been observed in those who have used fluoxetine, erythromycin, crack cocaine, phenobarbital, cisapride, and buspirone. This report details the case of a patient who developed an acute dystonic reaction while taking ranitidine for peptic ulcer prophylaxis, a complication that, to our knowledge, has yet to be described with the use of this agent.
More Related Videos
09:16Open Tracheostomy Gastric Acid Aspiration Murine Model of Acute Lung Injury Results in Maximal Acute Nonlethal Lung Injury
Published on: February 26, 2017
09:36Halogenated Agent Delivery in Porcine Model of Acute Respiratory Distress Syndrome via an Intensive Care Unit Type Device
Published on: September 24, 2020
Related Concept Videos
Depolarizing Blockers: Pharmocokinetics
Skeletal Muscle Relaxants: Adverse Effects
Unlike...
Antianginal Drugs: Calcium Channel Blockers and Ranolazine
CCBs, a diverse class that includes dihydropyridines (nifedipine) and diphenylalkylamines (verapamil and diltiazem), exert their effect by blocking calcium channels in cardiac and smooth muscle cells. This...
Acid Suppressive Drugs for Peptic Ulcer Disease: Histamine H2-Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists